Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Topeka, KS

May 18, 20174 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 9:22 PM CDT for 4 counties in Kansas. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 9:22 PM CDT (02:22 UTC)
Expired
May 18, 2017, 10:00 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:34 PM CDTTSTM WND GST 60Centropolis, KSOFFICER NOTED SMALL TREE BRANCHES AND OTHER LIGHT DEBRIS NOTED IN WIND GUSTS.
May 18, 9:39 PM CDTTSTM WND DMG4 W Baldwin City, KS3-4 INCH DIAMETER LIMBS DOWN.
May 18, 9:44 PM CDTTSTM WND GST 652 Nne Lone Star, KS
May 18, 9:44 PM CDTTSTM WND GST 656 Sw Lawrence, KS
May 18, 9:50 PM CDTTSTM WND GST 601 Nnw Lawrence, KSESTIMATED WINDS UP TO 60 MPH.
May 18, 9:52 PM CDTTSTM WND GST 701 Sse Lawrence, KSNEAR 23RD AND ALABAMA.
May 18, 10:00 PM CDTTSTM WND DMG2 Sse Lawrence, KS4 INCH TREE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KTOP 190222
SVRTOP
KSC045-059-087-177-190300-
/O.NEW.KTOP.SV.W.0058.170519T0222Z-170519T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
922 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Jefferson County in northeastern Kansas...
  East central Shawnee County in east central Kansas...
  Douglas County in east central Kansas...

* Until 1000 PM CDT

* At 922 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles south of Tecumseh to 3 miles east of Pomona,
  moving north at 80 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lawrence, Baldwin City, Valley Falls, Oskaloosa, Tecumseh, Eudora,
  Centropolis, Perry, McLouth, Ozawkie, Nortonville, Lecompton,
  Clinton, Winchester, Lone Star, Pleasant Grove, Vinland,
  Williamstown, Perry Lake and Grantville.

This includes Kansas Turnpike between mile markers 185 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3857 9541 3880 9549 3890 9549 3891 9553
      3908 9559 3942 9541 3942 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3898 9508 3899 9506 3890 9505
TIME...MOT...LOC 0222Z 200DEG 70KT 3900 9560 3860 9538 

HAIL...0.75IN
WIND...70MPH
 
$$
1 follow-up statement
656 
WWUS53 KTOP 190234
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
934 PM CDT THU MAY 18 2017

KSC045-059-087-177-190300-
/O.CON.KTOP.SV.W.0058.000000T0000Z-170519T0300Z/
Franklin-Jefferson-Shawnee-Douglas-
934 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN FRANKLIN...JEFFERSON...EAST CENTRAL SHAWNEE AND
DOUGLAS COUNTIES...

At 933 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Meriden to 4 miles west of
Baldwin City, moving northeast at 60 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lawrence, Valley Falls, Oskaloosa, Tecumseh, Eudora, Centropolis,
Perry, McLouth, Ozawkie, Nortonville, Lecompton, Clinton, Winchester,
Lone Star, Pleasant Grove, Vinland, Williamstown, Perry Lake,
Grantville and Clinton Lake.

This includes Kansas Turnpike between mile markers 185 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3897 9506 3859 9540 3870 9546 3880 9549
      3890 9549 3891 9553 3908 9559 3942 9541
      3942 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3898 9508
      3899 9506
TIME...MOT...LOC 0233Z 202DEG 54KT 3916 9552 3875 9527 

HAIL...0.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Thu May 18 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu May 18 2017

VFR conditions will occur outside of convection through 07Z. MVFR
cigs are expected after 07Z and prior to that with convection.
MVFR and ifr vsbys are expected with storms. Showers along with
isolated tsra are expected at TOP and FOE from 07Z-12Z then again
after 18Z Friday. Also some ifr cigs may move into the MHK area
after 19Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 8:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     VALLEY FALLS            39.34N 95.45W
05/18/2017                   JEFFERSON          KS   EMERGENCY MNGR

            SEMI TRUCK AND TRAILER BLOWN OVER AT K4 AND
            K16.

&&

JP
Special weather statement, May 18, 8:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
849 PM CDT THU MAY 18 2017

KSZ054>056-058-059-190215-
Coffey-Lyon-Franklin-Osage-Anderson-
849 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN
ANDERSON...OSAGE...NORTHEASTERN COFFEY AND NORTHEASTERN LYON COUNTIES
UNTIL 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reading to 4 miles east of New Strawn.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Garnett, Osage City, Burlington, Carbondale, Lyndon, Lebo,
Burlingame, Scranton, Waverly, Williamsburg, New Strawn, Quenemo,
Melvern, Reading, Westphalia, Admire, Olivet, Beto Junction, Harris
and Pomona Lake.

This includes the following highways...
 Interstate 35 between mile markers 145 and 175.
 Kansas Turnpike between mile markers 143 and 151.

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3886 9570 3827 9515 3805 9564 3864 9610
TIME...MOT...LOC 0149Z 232DEG 44KT 3856 9596 3824 9566
Local storm report, May 18, 8:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       5 SE PAXICO             39.02N 96.09W
05/18/2017  M3.60 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

JW
Local storm report, May 18, 9:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     3 SE DENISON            39.37N 95.58W
05/18/2017                   JEFFERSON          KS   EMERGENCY MNGR

            TREES DOWN. TIME ESTIMATED BASED ON RADAR.

&&

JP
Local storm report, May 18, 9:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     VALLEY FALLS            39.34N 95.46W
05/18/2017                   JEFFERSON          KS   EMERGENCY MNGR

            6-10 INCH DIAMETER TREE LIMBS BLOWN DOWN ON
            POWER LINES. POWER OUT IN VALLEY FALLS.

&&

JP
Special weather statement, May 18, 9:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
915 PM CDT THU MAY 18 2017

KSZ024-026-039-190245-
Shawnee-Jefferson-Jackson-
915 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN
JEFFERSON...NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 945 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Denison, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Nortonville,
Winchester, Mayetta and Denison.

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3916 9568 3942 9574 3951 9557 3942 9557
      3942 9531 3920 9518
TIME...MOT...LOC 0214Z 238DEG 26KT 3931 9560

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:02 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 18, 7:06 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley24 min
May 18, 7:28 PM CDTSpecial Weather StatementTOPShawnee32 min
May 18, 7:36 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin39 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee64 min
May 18, 7:51 PM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley3 hr
May 18, 8:08 PM CDTSpecial Weather StatementTOPLyon37 min
May 18, 8:18 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage42 min
May 18, 8:49 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Osage26 min
May 18, 9:15 PM CDTSpecial Weather StatementTOPJefferson30 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson20 min
May 18, 11:33 PM CDTRiver Flood WarningTOPDickinson58 hr
May 19, 12:21 AM CDTRiver Flood WarningTOPShawnee21 hr
May 19, 2:01 AM CDTRiver Flood WarningTOPJackson, Shawnee41 hr
May 19, 11:24 AM CDTSpecial Weather StatementTOPWabaunsee36 min
May 19, 6:52 PM CDTSpecial Weather StatementTOPClay23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.